Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 126, NWS Las Vegas, NV

September 11, 2017Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 11, 2017, 6:18 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2017, 6:18 PM PDT (01:18 UTC)
Expired
Sep 11, 2017, 9:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 157 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
872 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
3009 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WGUS55 KVEF 120118
FFWVEF
CAC027-120415-
/O.NEW.KVEF.FF.W.0126.170912T0118Z-170912T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
618 PM PDT MON SEP 11 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Inyo County in south central California...

* Until 915 PM PDT

* At 616 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Stovepipe Wells, Panamint Springs, Towne Pass, Darwin, Keeler, 
  Scottys Castle, and Death Valley Junction. Roads include Highway 
  190, and North Highway in Death Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3657 11789 3713 11737 3626 11623 3600 11789

$$

Steele
2 follow-up statements
799 
WGUS75 KVEF 120224
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
724 PM PDT MON SEP 11 2017

CAC027-120415-
/O.CON.KVEF.FF.W.0126.000000T0000Z-170912T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
724 PM PDT MON SEP 11 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR
CENTRAL INYO COUNTY...

At 720 PM PDT, A thunderstorm continued to track northward along the 
Grapevine Mountains in Death Valley National Park. Additional 
showers and storms were also developing and moving north through the 
Panamint Valley.

Some locations that will experience flooding include...
Stovepipe Wells, Panamint Springs, Towne Pass, Darwin, Keeler, 
Scottys Castle, and Death Valley Junction. Roads include Highway 
190, and North Highway in Death Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route or wait the flood out.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3657 11789 3713 11737 3626 11623 3600 11789

$$

Steele
172 
WGUS75 KVEF 120407
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
907 PM PDT MON SEP 11 2017

CAC027-120416-
/O.EXP.KVEF.FF.W.0126.000000T0000Z-170912T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
907 PM PDT MON SEP 11 2017

...THE FLASH FLOOD WARNING FOR CENTRAL INYO COUNTY WILL EXPIRE AT 915
PM PDT...

The heavy rain has ended and new flooding is no longer expected. 
However, additional showers and thunderstorms remain possible over 
the next couple of hours. With wet ground, additional flooding is 
possible even with modest rain amounts. Please continue to heed any 
remaining road closures and remain vigilant for any new storms that 
develop or move into the area.

LAT...LON 3657 11789 3713 11737 3626 11623 3600 11789

$$

Steele

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:28 PM PDT, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 11, 2:28 PM PDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
228 PM PDT Mon Sep 11 2017

.SYNOPSIS...Best chances for showers and storms through Wednesday
will remain across southeast California, the higher elevations of
the southern Great Basin, and northern Mohave County. Breezy south
to southwesterly winds are expected across portions of the area each
of these days. Second half of the week looks dry with below normal
temperatures bringing the first taste of fall to the area.
&&

.SHORT TERM...through Wednesday night.

There's been two long lived strong thunderstorms over Inyo and
Esmeralda Counties today. Elsewhere, convection slow to develop with
only a few weaker cells noted over northern Mohave County.

Upper low positioned off the California Coast producing better shear
environment will help sustain the potential for stronger
thunderstorms over Inyo County and Esmeralda County through
Tuesday. Gusty winds and hail main threat, while quick storm motion
will minimize flash flood potential. Elsewhere can not rule out a
slight chance of showers/thunderstorms mainly across the higher
terrain of the southern Nevada and northwest Arizona. Models are
slightly slower with the inland progression of the weakening upper
low Wednesday/Wednesday night. With the slower timing increased POPs
a bit across Inyo and Esmeralda Counties, while better dynamics
shifts east over Lincoln, Clark and Mohave Counties. Some
showers/thunderstorms will probably linger into Thursday morning in
Lincoln and northern Mohave Counties before this low clears the
area. South-southwest breezes increase Tuesday afternoon, but more
so on Wednesday while temperatures stay on the warm side.

.LONG TERM...Thursday through Sunday.

The closed upper low off the southern California coast will finally
move inland and push into our region by Thursday. The low will bring
some dry southwest flow across much of the SW region, pushing most
of the lingering moisture northeastward. This transition will allow
for diffluent flow across northern Mohave and Lincoln counties early
Thursday morning, which will allow for enough forcing to support
isolated to scattered chances mainly across eastern Lincoln,
northern Mohave, and along higher terrain across our northern CWA.
By Thursday afternoon, an upper level trough over the Pacific NW
will dig further south sweeping the closed low out of our region.
Ahead of the trough, forcing and lingering moisture will keep slight
chances across northern portions of our CWA, with the best chances
across northern Lincoln county Friday morning. Some subtle
differences between the medium range models exist Friday. The ECMWF
digs the trough further into our region Friday, which may increase
rain chances further south. However, confidence remains low with
this scenario as ensemble models are trending toward the GFS with
POPs mainly across our northeastern CWA. Both Thursday and Friday
afternoons will be a bit breezy, generally 15-20 MPH, with strongest
winds around 25 MPH across western San Bernardino County.
Precipitation chances decay through the day Friday with nearly no
mentionable chances by midnight as cooler, drier air filters in from
the southwest. Friday will feel fall-like behind the trough passage
with temperatures 8-10 degrees BELOW seasonal normals. The weekend
will be quiet pleasant with a slight uptick in temperatures each day
as dry southwest flow settles in behind the trough with mostly clear
skies and light winds.
&&

.AVIATION...For McCarran...Light, east-southeast wind
should continue into early evening before typical southwesterly
shift is expected overnight. Winds should briefly go easterly late
Tuesday morning before a southwesterly wind overtakes the terminal
Tuesday afternoon. Any showers or thunderstorms look to stay over
the surrounding mountains, impacting the mainly the Beatty corridor.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered showers and thunderstorms will be
possible this evening through Tuesday over Inyo County, northwest
Arizona, and the higher elevations of the southern Great Basin.
Winds will increase from the south-southwest Tuesday, but more so on
Wednesday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Pierce
LONG TERM....Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:02 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Sep 12, 4:39 PM PDTFlash Flood WarningVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.